Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Have chronic lymphocytic leukemia. WBC increased after taking cortisone injection. Any thoughts?

User rating for this question
Very Good
Answered by

Pathologist and Microbiologist
Practicing since : 2006
Answered : 6663 Questions
Can, A single injection of Cortisone made my WBC climb from 15 to 35 in the span of a week.I had my regular check for Chronic Lymphocystic Leukemia on Feb.22 then had that shot of Cortisone on Feb 28 , then on morning of Marsh 6 my WBC was 35 before having double Hernia Surgery, No cold or any ailment during all that period. So i had a new Test at my Cancer Center 2 Weeks later with a # of 24. Why there is not any Warning how XXXXXXX could be a cutt-off of your immune system when you have leukemia?

Sincere Thanks, Doctor Grief.... Happy Earstern. ( YYYY@YYYY )
Posted Wed, 24 Apr 2013 in Blood Cancer(Leukemia)
Answered by Dr. Shailja Puri 4 hours later
Hello and welcome to Health Care Magic,

Steroids boost up the level of granulocytes by increasing the synthesis of granulocytes in bone marrow. So, look up the differentials so as which component is increased.

As you have mentioned that you are on follow up for chronic lymphocytic leukemia.
In follow up for CLL it is important to follow up that there is no progression of the disease. This progression is indicated by lymphadenopathy, splenomegaly, anemia, thrombocytopenia, appearance of polymorphocytes in blood and increase in absolute number of lymphocytes (beyond 5000 per cubic millimeter).

In CLL other abnormalities of immune system like autoimmune anemia and autoimmune thrombocytopenia can occur.
So, it is important to look for the above mentioned complications.

Your treating physician will see to these complications/ progresion by regular laboratory investigations.

If you have more queries, I will be glad to answer.
Dr Shailja P Wahal
Above answer was peer-reviewed by
Follow-up: Have chronic lymphocytic leukemia. WBC increased after taking cortisone injection. Any thoughts? 19 hours later
Thanks Dr. Wahal. 1st follow-up question?I mostly know all the condition you listed, In 2010 diagnose with THROMB.,has spleen swollen for 2 months. Since them no anemia , no any healt ailment MY QUESTION was and is : Since cortisone weaken your immune-system and let my LEUKEMIA without defense and WBC jump from 15 to 35 in 6 days.Cats and Dogs died from weaken system after such Inj. Cor. Shot.Can you disprove my ASSERTION ? Sinc Thanks
Answered by Dr. Shailja Puri 7 hours later
Hello and welcome again,

Cortisone shot will not weaken your immune system against CLL.
CLL does not occur due to weakening of immune system.
It occurs due to abnormality in the process of apoptosis.

Thanks and take care.
Dr Shailja P Wahal
Above answer was peer-reviewed by
Follow-up: Have chronic lymphocytic leukemia. WBC increased after taking cortisone injection. Any thoughts? 30 hours later
Hello Dr. Wahal,
You are a smart person, you escape my last question.... On the Internet, most
site inform that Cortisone reduce inflamation and suppress the immune system: Let suppose You are right that Cortisone "will not weaken my immune
syst. and will "boost up the level of granulocytes" However, my recent test 1 week after the Cortisone shot show that it bring my WBC increase from 15 to 35 , My WBC was even during the previous year at 14 to 18. 1 months after the shot the WBC was 23.2 But the granulocytees which should have increase when badly down; Ex: Ne% 14.9 to 9.8, Eo% 0.6 to o.3 Ba 0.7 to 0.4, Also PLT went from 158 to 107. I have 2 more blood test to be done in the next 4 week to find what happen. will kept in touch, Thanks so much. XXXXXXX ...
Answered by Dr. Shailja Puri 20 hours later

You are most welcome.

Thanks for the follow up. I feel I have answered all your previous queries. I have given the answers based on my knowledge and experience. Please, let me know if I have missed out on something.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor